Raofi S, Shappert SM: Medication therapy in ambulatory medical care: United States, 2003–04. .Vital Health Stat 13 163::1. ,2006. .
Ma J, Stafford RS, Cockburn IM, et al: A statistical analysis of the magnitude and composition of drug promotion in the United States in 1998. .Clin Ther 25::1503. ,2003. .
Shehab N, Patel PR, Srinivasan A, et al: Emergency department visits for antibiotic-associated adverse events. .Clin Infect Dis 47::735. ,2008. .
Sylvia LM: “Drug Allergy and Pseudoallergy,” in Drug-Induced Diseases: Prevention, Detection, and Management, Vol 1, ed by JE Tisdale, DA Miller, p 27, American Society of Health-System Pharmacists, Bethesda, MD. ,2005. .
Garcia-Doval I, Lecleach L, Bocquet H, et al: Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of drugs decrease the risk of death?. Arch Dermatol 136::323. ,2000. .
Revuz J, Penso D, Roujeau JC, et al: Toxic epidermal necrolysis: clinical findings and prognosis factors in 87 patients. .Arch Dermatol 123::1160. ,1987. .
Palmieri TL, Greenhalgh DG, Saffle JR, et al: A multicenter review of toxic epidermal necrolysis treated in U.S. burn centers at the end of the twentieth century. .J Burn Care Rehabil 23::87. ,2002. .
Chia FL, Leong KP: Severe cutaneous adverse reactions to drugs. .Curr Opin Allergy Clin Immunol 7::304. ,2007. .
Halevy S, Ghislain PD, Mockenhaupt M, et al: Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. .J Am Acad Dermatol 58::25. ,2007. .
Mockenhaupt M, Kelly JP, Kaufman D, et al: The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with anti-inflammatory drugs: a multinational perspective. .J Rheumatol 30::2234. ,2003. .
Roujeau JC, Kelly JP, Naldi L, et al: Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. .N Engl J Med 333::1600. ,1995. .
Stevens-Johnson syndrome and toxic epidermal necrolysis are rare; however, when they occur, they usually present with severe reactions in response to medications and other stimuli. These reactions are characterized by mucocutaneous lesions, which ultimately lead to epidermal death and sloughing. We present a unique case report of Stevens-Johnson syndrome and associated toxic epidermal necrolysis in a 61-year-old man after treatment for a peripherally inserted central catheter infection with trimethoprim-sulfamethoxazole. This case report reviews a rare adverse reaction to a commonly prescribed antibiotic drug used in podiatric medical practice for the management of diabetic foot infections. (J Am Podiatr Med Assoc 100(4): 299–303, 2010)